South Carolina, 2004Tornadoes and Flash Flood in South Carolina, August 14, 2004
August 14, 2004 · NWS CHS · 3 events in 2 counties and zones
2 tornado, 1 flash flood, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 14, 3:32 AM EST, 3 hours 28 minutes earlier.
Area forecast discussion, Aug 14, 3:32 AM EST, 3 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
432 AM EDT SAT AUG 14 2004
...HURRICANE WARNING FROM SOUTH SANTEE SC TO ALTAMAHA SOUND GA FOR
TODAY...
...TORNADO WATCH FOR ALL OF THE SOUTH CAROLINA COUNTIES THROUGH 1 PM
EDT TODAY...
...INLAND TROPICAL STORM WIND WARNING FOR BERKELEY AND DORCHESTER
COUNITES FOR TODAY...
...FLOOD WATCH FOR THE SOUTH CAROLINA COUNTIES FOR TODAY...
.SHORT TERM /TODAY AND TONIGHT/...SATELLITE SHOWS EYE OF CHARLEY
MADE A SLIGHT WOBBLE TO THE RIGHT BUT IS REORGANIZING AFTER HAVING
SHOWN SIGNS OF BEING MORE BROAD. HAVE SEEN SOME COOLING TOPS IN
CONVECTION ON THE WEST SIDE OF THE EYE. THE LATEST FORECAST FOR
CHARLIE KEEPS THE SYSTEM AS A CATEGORY 1 HURRICANE BRINGING IT INTO
THE COAST AT THE EASTERN EDGE OF CHARLESTON COUNTY AND WESTERN EDGE
OF GEORGETOWN COUNTY JUST BEFORE 18Z. CONVECTION IS HAVING A TOUGH
TIME MAKING IT VERY FAR INTO THE GEORGIA COUNTIES. MORE SCATTERED
CONVECTION DEVELOPING OVER INLAND GEORGIA. A RATHER WELL DEFINED
LEADING EDGE OF RAIN MOVING INTO SC BUT DISSIPATING SLIGHTLY. PLAN
TO LOWER POPS FOR THE INLAND GA PORTION. WILL TAPER FROM 50 SW TO 90
NE WITH A DECREASING TREND FOR THIS AFTERNOON. FOR THIS PACKAGE WILL
DROP THE FLOOD WATCH FOR ALL OF THE GEORGIA COUNTIES AS PRECIP DOES
NOT LOOK SUFFICIENT TO PRODUCE SIG FLOODING. WILL ALSO DROP THE
INLAND TROPICAL STORM WIND WARNING FOR EFFINGHAM...ALLENDALE AND
HAMPTON COUNTIES AS SUSTAINED TROPICAL STORM FORCE WINDS ARE NOT
EXPECTED IN THOSE AREAS BASED ON THE EXPECTED TRACK OF CHARLEY. THE
INLAND TROPICAL STORM WIND WARNING WILL REMAIN FOR BERKELEY AND
DORCHESTER COUNTIES AND THE HURRICANE WARNING WILL REMAIN IN PLACE.
WINDS ARE PICKING UP ACROSS THE AREA WITH GUSTS ALONG THE SC AND
GEORGIA COASTS NEAR 30 MPH. BUOY OBS SHOW GUSTS TO TROPICAL STORM
STRENGTH. EXPECT WINDS TO CONTINUE TO INCREASE THROUGH THE EARLY
MORNING.
PLAN TO CONTINUE CHANCE TO SLIGHT CHANCE POPS FOR TONIGHT WITH WARM
UNSTABLE AIRMASS IN PLACE AND FRNTL BNDRY OVER THE SE STATES.
&&
.LONG TERM /SUNDAY THROUGH FRIDAY/...FRNTL BNDRY THAT IS LINGERING
OVER THE SE STATES IS EXPECTED TO MOVE TO A POSN ALONG THE COAST AND
LINGER THERE THROUGH EARLY NEXT WEEK. HIGH PRES OVER THE ATLC WILL
BUILD BACK TO THE W INTO MON THEN SHIFT S. NEARLY ZONAL FLOW IS
EXPECTED OVER THE EASTERN STATES AND LINGER TO THE END OF THE WEEK.
A SFC COLD FRONT WILL APPROACH THE AREA ON FRI. WILL CONTINUE IDEA
OF A RELATIVELY PERIOD FOR THE MID PART OF THE WEEK WITH ONLY SLIGHT
CHANCE OF PRECIP...OTHERWISE CHANCE POPS.
&&
.MARINE...EXPECT SEAS TO BUILD SIGNIFICANTLY...ESP IN THE SC WATERS
AS CHARLEY TRACKS UP THE COAST. BEST FETCH OVER THE NORTHERN SC
WATERS WILL ALLOW SEAS TO BUILD TO 9-14 FT. A SHORT TIME OF 7-10 FT
SEAS ARE EXPECTED IN THE GA WATERS INSIDE 20 NM...AND UP TO 15 FT IN
THE OUTER WATERS. AFTER CHARLEY DEPARTS...WINDS WILL BE LIGHT UNDER
WEAK PRESSURE GRADIENT FOR THE REST OF THE FORECAST PERIOD...AND
SEAS WILL SUBSIDE EVENTUALLY TO 1-3 FT.
&&
.AVIATION...LOW CIGS...HEAVY RAIN WITH LOW VSBYS AND GUSTY WINDS
EXPECTED AT BOTH TERMINALS THROUGH THE EARLY AFTERNOON HOURS. ONCE
CHARLEY MOVES OFF TO THE NE...HAVE POTENTIAL FOR LOW STRATUS DECK TO
FORM AS WINDS DECOUPLE...ESP AT SAV. FOR NOW...COVERED WITH TEMPO
GROUPS.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HURRICANE WARNING SAVANNAH GA TO ALTAMAHA SOUND GA FOR
COASTAL COUNTIES TODAY.
SC...HURRICANE WARNING SOUTH SANTEE SC TO SAVANNAH GA FOR
COASTAL COUNTIES TODAY.
TORNADO WATCH FOR ALL THE SOUTH CAROLINA COUNTIES THROUGH 1 PM
EDT.
INLAND TROPICAL STORM WIND WARNING FOR BERKELEY AND DORCHESTER
COUNTIES TODAY.
FLOOD WATCH ALL SOUTH CAROLINA COUNTIES TODAY.
MARINE...HURRICANE WARNING AMZ330-350-352-354-374.
&&
18/JRHazardous weather outlook, Aug 14, 5:17 AM EST, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
617 AM EDT SAT AUG 14 2004
AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-151016-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-BULLOCH GA-CANDLER GA-
CHARLESTON SC-COASTAL BRYAN GA-COASTAL CHATHAM GA-
COASTAL COLLETON SC-COASTAL JASPER SC-COASTAL LIBERTY GA-
COASTAL MCINTOSH GA-DORCHESTER SC-EFFINGHAM GA-EVANS GA-HAMPTON SC-
INLAND BRYAN GA-INLAND CHATHAM GA-INLAND COLLETON SC-
INLAND JASPER SC-INLAND LIBERTY GA-INLAND MCINTOSH GA-JENKINS GA-
LONG GA-SCREVEN GA-TATTNALL GA-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
617 AM EDT SAT AUG 14 2004
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.
.DAY ONE...TODAY AND TONIGHT.
.TROPICAL WEATHER...HURRICANE CHARLEY WILL CONTINUE TO MOVE NORTH OFF
THE SOUTH CAROLINA COAST AND MAKE LANDFALL NEAR BULLS BAY LATER THIS
MORNING. A HURRICANE WARNING IS IN EFFECT FROM SOUTH SANTEE SOUTH
CAROLINA TO THE ALTAMAHA SOUND GEORGIA. AN INLAND TROPICAL STORM WIND
WARNING IS IN EFFECT FOR BERKELEY AND DORCHESTER COUNTIES. A TORNADO
WATCH IS IN EFFECT FOR THE SOUTH CAROLINA COUNTIES AND ADJACENT
COASTAL WATERS UNTIL 1 PM. A FLOOD WATCH REMAINS IN EFFECT FOR THE
SOUTH CAROLINA COUNTIES. SEE THE LATEST ADVISORIES AND STATEMENTS FOR
ADDITIONAL INFORMATION.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION WILL BE REQUIRED THIS MORNING.
In the hours before
Special weather statement, Aug 14, 3:36 AM EST, 3 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
436 AM EDT SAT AUG 14 2004
SCZ040-042>045-047>051-141700-
ALLENDALE SC-BEAUFORT SC-BERKELEY SC-CHARLESTON SC-
COASTAL COLLETON SC-COASTAL JASPER SC-DORCHESTER SC-HAMPTON SC-
INLAND COLLETON SC-INLAND JASPER SC-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
EDISTO BEACH...GOOSE CREEK...HAMPTON...HILTON HEAD ISLAND...
MCCLELLANVILLE...MONCKS CORNER...RIDGELAND...SAINT GEORGE...
SAINT STEPHEN...SUMMERVILLE...WALTERBORO AND YEMASSEE
436 AM EDT SAT AUG 14 2004
...TORNADO WATCH IS IN EFFECT FOR ALL OF EASTERN SOUTH CAROLINA
THROUGH 1 PM TODAY...
AS HURRICANE CHARLEY MAKES AN APPROACH TOWARD THE NORTHERN SOUTH
CAROLINA COAST THIS MORNING...THERE IS AN INCREASED THREAT OF
ISOLATED TORNADOES. THE GREATER CHANCES OF TORNADOES APPEAR TO BE
EAST OF INTERSTATE 95 IN SOUTH CAROLINA. LARGE WATERSPOUTS ARE ALSO
POSSIBLE ACROSS THE COASTAL WATERS NEAR THE THUNDERSTORMS ON THE
NORTH SIDE OF CHARLEY.
REMEMBER...A TORNADO WATCH MEANS CONDITIONS ARE FAVORABLE FOR
TORNADOES AND SEVERE THUNDERSTORMS IN AND CLOSE TO THE WATCH AREA.
PEOPLE IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING
WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE
WARNINGS FROM THE NATIONAL WEATHER SERVICE.
24
Special weather statement, Aug 14, 6:29 AM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
729 AM EDT SAT AUG 14 2004
SCZ050-141418-
CHARLESTON SC-
INCLUDING THE CITIES OF...CHARLESTON AND MCCLELLANVILLE
729 AM EDT SAT AUG 14 2004
...STRONGEST BANDS ASSOCIATED WITH CHARLEY APPROACHING THE NORTHERN
COAST OF CHARLESTON COUNTY...
AT 725 PM...RADAR AND SATELLITE IMAGERY SHOWED THE CENTER OF
HURRICANE CHARLEY AROUND 60 MILES SOUTHEAST OF THE CHARLESTON HARBOR
ENTRANCE. THE STORM WAS MOVING RAPIDLY TO THE NORTHEAST.
THUNDERSTORMS WITH VERY HEAVY RAINFALL ARE EXPECTED TO AFFECT THE
NORTHERN COAST OF CHARLESTON COUNTY BETWEEN 800 AM AND 1000 AM.
RAINFALL AMOUNTS TO 2 TO 3 INCHES AN HOUR CAN BE EXPECTED WITH THIS
BAND.
THIS BAND WILL HAVE THE POTENTIAL TO PRODUCE WIND GUSTS TO 75 MPH ON
SULLIVANS ISLAND...THE ISLE OF PALMS...BULLS BAY AND NEAR
MCCLELLANVILLE.
A TORNADO WATCH IS IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE
THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED
WARNING.
Flash Flood, Charleston
- When
- August 14, 7:00 AM EST to 9:00 AM EST
- Where
- Charleston County, Mt Pleasant
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 32.749, -79.942 (the zone’s center; the record gives no point)
Radar estimated around 4 inches of rain fell in around 2 hours in the northern part of the county in association with Hurricane Charley. Flooding of low lying areas and poor drainage areas occurred.
Tornado, Berkeley
- When
- August 14, 9:05 AM EST to 9:10 AM EST
- Where
- Berkeley County, 6 mi ESE of Shulerville
- Rating
- F0
- Path length
- 3 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.150, -79.533
A weak tornado associated with the circulation from Hurricane Charley snapped trees along a 3 mile path through the Francis Marion National Forest. The tornado moved into northern Charleston county before dissipating. Also, the tornado was not on the ground the whole time.
Tornado, Charleston
- When
- August 14, 9:10 AM EST to 9:12 AM EST
- Where
- Charleston County, 5 mi W of South Santee
- Rating
- F0
- Path length
- 0.5 mi
- Path width
- 50 yd
- Reported by
- NWS STORM SURVEY
- Coordinates
- 33.167, -79.500
A weak tornado associated with Hurricane Charley tracked from Berkeley county into Charleston county briefly before dissipating. Trees were snapped along the tornado's path.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hurricane and Tornadoes in North Carolina, August 14, 2004$9.8 million · F1 · 29 events
- Hurricane in North Carolina, August 14, 20043 injured · $13 million · 5 events
- Hurricane in South Carolina, August 14, 20043 injured · $6.5 million · 2 events
- Tornadoes and Flash Flooding in California, August 14, 20041 injured · $5.5 million · F0 · 7 events
- Flash Flooding and Hail in Texas, August 14, 2004$50,000 · 0.88 in hail · 3 events
- Lightning Strike in Florida, August 14, 20044 injured · 1 event
- Tornado and Flash Flooding in New Mexico, August 14, 2004F0 · 7 events
- Tropical Storm in North Carolina, August 14, 20046 events
- Hail in Colorado, August 14, 20041.75 in hail · 6 events
- Hail in Colorado, August 14, 20041.75 in hail · 5 events
- Flash Flooding and Hail in Texas, August 14 to 15, 20041.75 in hail · 4 events
- Tornadoes in Florida, August 14, 2004F0 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5422596, 5422548, 5422549.